Illinois, 2015

Dense Fog in Illinois, December 8, 2015

December 8, 2015 · NWS PAH · 10 events in 10 counties and zones

Widespread dense fog formed as a result of moist southerly winds. The dense fog was mainly along and southeast of a line from Mount Carmel to Harrisburg to Cairo.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed as a result of moist southerly winds. The dense fog was mainly along and southeast of a line from Mount Carmel to Harrisburg to Cairo. Visibility was one-quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 11:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 7, 11:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
1140 PM CST MON DEC 7 2015

.UPDATE...
Issued at 1137 PM CST MON DEC 7 2015

For aviation section only.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 211 PM CST MON DEC 7 2015

Above average confidence in the short term period.

Low level moisture/clouds will continue to erode from the west as
drier high pressure overspreads the region. Clear skies, light
winds, and damp soil may produce patchy dense fog overnight.

As the high pressure slides off to the east Tuesday a short wave
will pull/push a frontal boundary across the area Tuesday night into
Wednesday morning. Even with very little moisture to work with, the
GFS develops light QPF generally across the northeast half of our
CWA with the approach and passage of this system. All of the other
models keep QPF, if any, well to our north and east. Therefore will
go with the majority and keep it dry, at least for now.

Beyond that high pressure at the surface and zonal flow aloft should
keep the region dry with above normal temperatures through the
remainder of the period.

.LONG TERM...(Thursday through Monday)
Issued at 211 PM CST MON DEC 7 2015

It will start out quiet at the beginning of the long term period, as
a quick moving shortwave will traverse along the northern United
States and into the Great Lakes region by Thursday night. This
system should be of little consequence for us aside from an increase
in cloudiness and maybe an isolated shower with the passage of a
very weak front associated with this system.

Our attention will then shift to another stronger system that we
have been watching and will continue to keep an eye on for the
weekend. Late Thursday night into Friday, a trough will deepen in
the western CONUS and this will allow heights to rise in our area. A
low pressure system will develop over the central Plains states as a
result. A warm front will likely pivot through the area throughout
the day on Friday. As this occurs winds will become southerly and
bring a decent jump in temperatures and moisture levels with a
perfect trajectory off the Gulf. We could see a few showers with
this warm air advection regime, so will maintain the small chances
on Friday we already have going in the grids.

The main problem with deciding on the details of the weekend
forecast lies within the timing of the system. A cold front will
eventually pass across the area bringing a round of showers and
scattered thunderstorms. Models and their associated ensembles have
been inconsistent with the timing of the main band of rain. The
ECMWF is the slowest with an almost 24 hr difference in timing to
the GFS and has the system coming through on Sunday afternoon and
evening. But with the latest run, the gap is starting to close on
timing. To its defense, it shows a much more amplified and deeper
trough (an upper level closed low even develops) which slows things
down a bit. Looking back on the last 10-12 runs of the operational
GFS, it has been jumping back and forth a lot with timing as
well...but seems to be speeding the progression up the past few
runs...and brings the main swath of rain through late Saturday
afternoon and into the evening. However, looking at the GFS
ensembles, it looks like a slower solution might be better. Will
hedge more toward WPC on the timing. They suggest the front will
still be out to our west Sunday morning. Do not plan on making large
changes to POPs until models can come into better agreement.

The next item of concern will be threat for any severe weather. As
with the previous couple of severe weather threats over the past two
months, wind fields will be conducive for severe weather but
instability is fairly low, not zero, but low. It is hard to really
take model instability values verbatim this far out. It will have to
be watched closely though since even though the timing is off
between models, both models have at least some instability to work
with. There is a trend for the best instability to be in our western
counties which then decreases with time as you go eastward.

After the frontal passage...whenever that ends up being, we will
look for a dry start to the next work week and cooler
temperatures.

&&

.AVIATION...
Issued at 1137 PM CST MON DEC 7 2015

Expect generally clear conditions. However, will need to monitor
for the possibility of some IFR fog/stratus development 06-14Z.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
AVIATION...GM
Hazardous weather outlook, Dec 7, 8:48 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CST MON DEC 7 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
848 PM CST MON DEC 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDESPREAD DENSE FOG MAY DEVELOP LATER THIS EVENING OR AFTER
MIDNIGHT TONIGHT. VISIBILITIES MAY DROP TO LESS THAN A QUARTER
MILE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY NIGHT AND
SUNDAY. AT THIS TIME...IT APPEARS THAT LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 7, 8:57 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CST MON DEC 7 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-080500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
853 PM CST MON DEC 7 2015

...DENSE FOG POSSIBLE TONIGHT...

AREAS OF FOG WERE BEGINNING TO FORM THIS EVENING...ESPECIALLY IN
LOCATIONS EAST OF THE MISSISSIPPI RIVER. THIS FOG WILL LIKELY
PERSIST THROUGH MUCH OF THE NIGHT...AND WILL LIKELY BECOME MORE
DENSE WITH TIME TONIGHT. IF THIS OCCURS...A DENSE FORG ADVISORY
MAY BE NEEDED. MOTORISTS LATE TONIGHT AND TOMORROW MORNING SHOULD
PLAN TO ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS.
Special weather statement, Dec 8, 1:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
139 AM CST TUE DEC 8 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081400-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
139 AM CST TUE DEC 8 2015

...DENSE FOG POSSIBLE THIS MORNING...

FOG MAY DEVELOP INTO DENSE PATCHES THIS MORNING. IN SOME
LOCATIONS...THE TEMPERATURE MAY BE FREEZING OR BELOW. REDUCED
VISIBILITY AND THE POTENTIAL FOR SLICK ROADWAY CONDITIONS IS THERE
WHERE TEMPERATURES ARE 32 DEGREES OR LESS. BRIDGES AND OVERPASSES
MAY BE COOLER EVEN IF THE AIR TEMPERATURE IS ABOVE FREEZING. BE
ESPECIALLY CAUTIOUS IF TRAVELING EARLY THIS MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 8, 2:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610797, 610798, 610799, 610800, 610801, 610802, 610803, 610804, 610805, 610806.